Tapering: Three months ago a tapered down from 2... - PMRGCAuk

PMRGCAuk

14,648 members26,773 posts

Tapering

Snookerball profile image

Three months ago a tapered down from 20 mil to 15 by taking a quarter of every two weeks. By the time I got to 15 the symptons came back so I went back to 20.

I have had stomache pains in the last 3 months and had to have camera down stomach . The specialist said it is probably the steroids causing the problem

Yesterday I went to the doctors for the third time with my stomach problem the doctor said if it is the steroids causing the stomach pain then I need to reduce the steroids .

He then said I was wrong to reduce by a quarer a fortnight as that was to quick. He suggest I reduce by one mill a month which I started yesterday. Has anyone else been told they have reduced to quick by tapering by a quarer

Thanks snookerball

8 Replies
DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

I think what he meant was too quick time-wise. A fortnight may not be long enough to know whether the current dose is holding the inflammation at bay before you reduce again. Keep doing that, and it’s like a dripping tap falling into a bowl, it’s only tiny drops, but eventually it’s too much water and the bowl overflows!

He obviously didn’t mean dose-wise as he’s told you to reduce 1mg a month - that’s twice as quick as you are doing at the moment! Unless he learnt maths differently to me! Most people should be able to reduce by 1mg a month from 20mg without too much trouble.

Are you taking a PPI to protect stomach ? Or taking tablets with yogurt?

Yes iam taking a tablet twice a day for stomach protection a stronger one for the last 4 months. Read a few posts now on it. Going to cut out tea and eat correct food and eat less . See how this goes.

Thanks Dorsetlady

Not sure what he means. I sometimes get stomach pains and even a raw sore mouth and I think Pred is the culprit. I think it is harsh on the mucous membranes, particularly when broken up. I haven’t read this anywhere, it is just personal experience. Ensure that you take it with live,organic, Greek style yoghurt ( I add a bit of local honey , shhh,)

Sorry your taper didn’t work - perhaps you are not quite ready. If at first you don’t succeed try, try again.

PMRpro profile image
PMRproAmbassador

A quarter in what sense? If it is 1/4 of a tablet your doctor needs to learn some maths!!!

Are you on stomach protection medication? If the tablets are causing the problem it is possible to manage PMR with depot-Medrol injections which removes some of the problem. Some doctors claim it is the pred in the bloodstream that leads to the stomach effect - hence the use of a PPI or ranitidine. Taking the tablets in the middle of a meal is said to help - eat half, take the tablets, eat the rest.

Snookerball profile image
Snookerball in reply to PMRpro

Yes iam on stomach protection have been all along. I now take 4 one mill tablets and three 5 mill tablets a reduction of one mil which is now 19 mil from 20 mil and keep doing one mil a month until a get to 15 mil

Hope this improves my stomach trouble

PMRpro profile image
PMRproAmbassador in reply to Snookerball

PPIs apparently do not work for about a third of patients - you can't assume you are not producing acid...

Just a thought are your preds enteric coated? My stomach pains vanished, apart from the occasional twinge, as soon as I was on only enteric coated.

Snookerball profile image
Snookerball in reply to maria40

Yes they are.

You may also like...